Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 144, NWS Dodge City, KS

June 3, 2016Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2016, 7:43 PM CDT for Ellis County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2016, 7:43 PM CDT (00:43 UTC)
Expired
Jun 3, 2016, 8:06 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:50 PM CDTTSTM WND GST 503 E Emmeram, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS53 KDDC 040043
SVRDDC
KSC051-040130-
/O.NEW.KDDC.SV.W.0144.160604T0043Z-160604T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT FRI JUN 3 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
  OF EMMERAM...MOVING SOUTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VICTORIA...WALKER AND EMMERAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3908 9904 3881 9904 3881 9918 3908 9915
TIME...MOT...LOC 0042Z 006DEG 14KT 3901 9905 

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
2 follow-up statements
459 
WWUS53 KDDC 040059
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT FRI JUN 3 2016

KSC051-040130-
/O.CON.KDDC.SV.W.0144.000000T0000Z-160604T0130Z/
ELLIS KS-
759 PM CDT FRI JUN 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL ELLIS COUNTY...

AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES EAST OF
EMMERAM...MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VICTORIA...WALKER AND EMMERAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3899 9913 3899 9904 3881 9904 3881 9918
      3897 9916
TIME...MOT...LOC 0059Z 006DEG 14KT 3894 9906 

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
531 
WWUS53 KDDC 040106
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT FRI JUN 3 2016

KSC051-040116-
/O.CAN.KDDC.SV.W.0144.000000T0000Z-160604T0130Z/
ELLIS KS-
806 PM CDT FRI JUN 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELLIS COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3899 9913 3899 9904 3881 9904 3881 9918
      3897 9916
TIME...MOT...LOC 0105Z 006DEG 14KT 3891 9906 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:48 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 3, 6:48 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
648 PM CDT FRI JUN 3 2016

...update for radar trends...

.UPDATE...
Issued at 645 PM CDT Fri Jun 3 2016

KDDC WSR-88D trends show that convection has really been struggling.
Visually looking out the window also indicates this as well. As a result,
have lowered pops and QPF a bit. Most of the area will some mid level
clouds, but that is about it if current trends continue to hold true.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 232 PM CDT Fri Jun 3 2016

This evening an upper level trough, associated with the left exit
region of an 250mb jet streak, will cross central and eastern
Nebraska as a cold front drops south into northern Kansas. A
surface trough of low pressure will extend south southwest of this
cold front and stretch from north central Kansas into northeastern
New Mexico. As the upper wave crosses Nebraska late day the NAM
and GFS indicated improving 0-1km moisture convergence along the
surface cold front in north central Kansas after 21z Friday. Also
in this area the 700 to 500 mb lapse rates late day from the RAP
are forecast to be >7 C/KM and 0-6km lapse rates are forecast to
be 30 knots or less. The RAP also was indicating an inverted V
shape sounding late day. Given this if any storm does develop late
today along this surface boundary it appears that gusty winds will
be the main hazard late today...possibly some small hail near and
north of the I-70 corridor. The main limiting factor for late
afternoon thunderstorms will be the warm mid level temperatures.
The 700mb temperature along the surface trough and cold front
currently is forecast to be around 9C at 21z Friday. Using this as
a guide for surface based convection potential there will be a
slight chance for a few storms late today and early this evening
across portions of west central and north central Kansas. Initial
thoughts early this afternoon given where the cu was developing as
of 2 pm along the cold front and the RAP location of the cooler
700mb temperatures between 21z Friday and 00z Saturday will
continue keep a mention of scattered thunderstorms going for
locations near and north of Dodge City.

This cold front will cross southwest Kansas overnight and by
early Saturday morning this cold front is forecast to be located
in the panhandle of Texas and Oklahoma. Behind this front a gusty
north wind of 10 to 20 mph can be expected during the day on
Saturday. Temperatures are expected to be slightly cooler based on
the minor cooling trend, mainly in north and northwestern Kansas,
in the 850mb temperatures from 00z Saturday to 00z Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 232 PM CDT Fri Jun 3 2016

A surface ridge axis will begin to build into the Central Plains
Saturday night and Sunday as a northwest flow develops in the
700mb and 500mb levels. Sunday will be highs Sunday afternoon
similar to those expected on Saturday.

On Monday the surface ridge axis will slide to our southeast as
the northwest flow aloft across the Western High Plains continues.
A surface boundary/cold front will drop south into Nebraska as an
upper level trough exits Canada and crosses the Northern
Mississippi Valley. South of this front the 850mb temperatures
from the GFS and ECMWF both indicate at +5C warm up across western
Kansas from 00z Monday to 00z Tuesday. This should easily allow
afternoon temperatures to climb to near 90 across much of western
Kansas. 700mb temperatures will also be warming early next week
with 00z Tuesday 700mb temperatures forecast by the GFS across
western Kansas to range from 8C near Hays to +12c along the
Colorado border. Will have to see if we are able to overcome these
warm mid level temperatures but if we do there will be a chance
for some scattered thunderstorms Monday night.

A warming trend will continue through mid week as the upper ridge
axis slides east across the Rockies towards the Central and
Northern Plains. Both the GFS and ECMWF do indicate that an
embedded upper level trough will move through this upper ridge
axis late Tuesday and as it moves across western Kansas Tuesday
night there will be another chance for thunderstorms, especially
along and east of the 700mb baroclinic zone. Highs by mid week
should easily range from 90 to 95 degrees.

Despite several upper waves being forecast to cross the Central
Plains between Wednesday and Friday it currently appears that the
chance for precipitation will be low late next week as 700mb
temperatures warm to around 15C over western Kansas. Do agree with
the previous shift that highs in the 95 to around 100 degree range
are looking more and more likely for late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Jun 3 2016

Based off recent radar trends, it appears that the chance of convection
impacting the terminals is rather low. Will continue to monitor and
amend if needed. Otherwise, a cold front will continue to move across
the region tonight. Winds will eventually become N/NW by early morning
and increase 10-20 kt after 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  83  54  83 /  10   0   0   0
GCK  56  83  52  84 /  10   0   0   0
EHA  60  83  55  85 /  10  10   0   0
LBL  60  84  53  85 /  10   0   0   0
HYS  57  82  53  81 /  20   0   0   0
P28  61  86  56  85 /  10  10   0   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Sugden
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Sugden
Hazardous weather outlook, Jun 3, 4:14 AM CDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT FRI JUN 3 2016

KSZ030-031-043>046-061>066-074>081-084>090-040915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
414 AM CDT FRI JUN 3 2016 /314 AM MDT FRI JUN 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THERE IS A SMALL CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN SMALL HAIL AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...THERE ARE SMALL CHANCES FOR THUNDERSTORMS MONDAY
EVENING THROUGH WEDNESDAY EVENING, ESPECIALLY ACROSS FAR WESTERN
KANSAS. IT IS TOO EARLY TO TELL WHETHER THESE STORMS WILL BE
SEVERE.

HAZARDS WEATHER RISK...

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

JF

In the hours before

Special weather statement, Jun 3, 7:30 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT FRI JUN 3 2016

KSZ031-040115-
ELLIS KS-
730 PM CDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELLIS COUNTY UNTIL
815 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF NATOMA...OR 8 MILES NORTH OF EMMERAM. THIS STORM WAS
NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN ELLIS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3889 9904 3913 9930 3913 9904
TIME...MOT...LOC 0029Z 039DEG 4KT 3907 9907

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:30 PM CDTSpecial Weather StatementDDCEllis45 min
Jun 3, 8:16 PM CDTSpecial Weather StatementDDCEllis44 min
Jun 3, 8:31 PM CDTSpecial Weather StatementDDCRush44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.